PharmAlert.net

PharmAlert Xagena

Xagena Mappa
Xagena Newsletter
OncologiaMedica.net
Medical Meeting

Quetiapine, an atypical antipsychotic drug, linked to acute liver failure


Three published reports ( one Canadian case and two international cases ) have indicated a probable causal association between Quetiapine use and the occurrence of acute liver failure.
Two international cases reported a fatal outcome. In the Canadian case, the patient’s condition improved after discontinuing the drug.

Quetiapine ( Seroquel ) is an atypical antipsychotic drug indicated for the management of the symptoms of schizophrenia and for the acute management of manic and depressive episodes associated with bipolar disorder.
The extended-release formulation is additionally indicated for the symptomatic relief of major depressive disorder when currently available approved antidepressant drugs have failed either due to a lack of efficacy and/or lack of tolerability.
In Canada, Quetiapine has been marketed since December 1997.

Drug toxicity is a frequent cause of acute liver failure. Acute liver failure has been defined as the development of severe acute liver injury accompanied by a prolonged prothrombin time ( international normalized ratio [ INR ] greater than or equal to 1.5 ) and any degree of mental alteration occurring less than 26 weeks after the onset of illness in a patient without pre-existing cirrhosis.

As of Sept. 30, 2013, Health Canada received 3 reports of liver failure involving Quetiapine use, one of which was published in the literature. Of the two unpublished cases, one report was unassessable due to limited information and the other was considered inapplicable because it involved an Acetaminophen overdose.

Quetiapine is extensively metabolized by the liver. Therefore, the Quetiapine Canadian product monograph ( CPM ) advises caution when using Quetiapine in patients with pre-existing hepatic disorders, in patients treated with potentially hepatotoxic drugs, or if treatment-emergent signs or symptoms of hepatic impairment appear. The CPM also describes the occurrence of asymptomatic transaminase elevations in some patients administered Quetiapine. Liver failure is not mentioned in the CPM.

Two additional international cases of acute liver failure suspected of being associated with Quetiapine use were published in the literature.

Based on the temporal association between the commencement of the medication and the onset of symptoms, and given the lack of plausible alternative causes, the existence of a causal relationship between Quetiapine use and the occurrence of acute liver failure in the three published cases is probable.
Two international cases reported a fatal outcome. In the Canadian case, the patient's condition improved after discontinuing the drug.
The exact mechanism of this reaction is unclear. ( Xagena )

Source: Health Canada, 2014

XagenaMedicine_2014



Indietro